Alert archive / Idaho / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Pocatello, ID

July 2, 20224 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 2, 2022, 4:39 PM MDT for 4 counties in Idaho. It was in force for 36 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2022, 4:39 PM MDT (22:39 UTC)
Expired
Jul 2, 2022, 5:15 PM MDT
In force
36 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bingham County, ID, Blaine County, ID, Butte County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 52 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:40 PM MDTTSTM WND GST 51Central Inl, IDNOAA ARL FRD MESONET
Jul 2, 4:40 PM MDTTSTM WND GST 51Central Inl, IDNOAA ARL FRD MESONET.
Jul 2, 4:40 PM MDTTSTM WND GST 51Central Inl, IDNOAA ARL FRD MESONET -INL CENTRAL FACILITIES
Jul 2, 4:45 PM MDTTSTM WND GST 465 N Atomic City, IDNOAA ARL FRD MESONET - INL PUZZLE INTERCHANGE
Jul 2, 4:45 PM MDTTSTM WND GST 465 N Atomic City, IDNOAA ARL FRD MESONET - INL PUZZLE INTERCHANGE.
Jul 2, 4:45 PM MDTTSTM WND GST 5811 Wsw Atomic City, IDCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 11 WSW ATOMIC CITY. MESONET STATION SUM BIG SOUTHERN BUTTE.
Jul 2, 4:45 PM MDTNON-TSTM WND GST 5811 Wsw Atomic City, IDMESONET STATION SUM BIG SOUTHERN BUTTE.
Jul 2, 4:55 PM MDTTSTM WND GST 6212 Nw Atomic City, IDMESONET STATION TRA INL REACTOR TECH COMPLEX.
Jul 2, 5:00 PM MDTTSTM WND GST 5712 Nw Atomic City, IDMESONET STATION LOS LOST RIVER REST AREA.
Jul 2, 5:00 PM MDTTSTM WND GST 573 W Central Inl, IDNOAA ARL FRD MESONET - LOST RIVER REST AREA
Jul 2, 5:05 PM MDTTSTM WND GST 613 Nnw Central Inl, IDNOAA ARL FRD MESONET - INL INTEC / GRID 3
Jul 2, 5:15 PM MDTTSTM WND GST 573 W Central Inl, IDNOAA ARL FRD MESONET - LOST RIVER REST AREA
Jul 2, 5:15 PM MDTTSTM WND GST 7225 W Roberts, IDNOAA ARL FRD MESONET - ROVER
Jul 2, 5:15 PM MDTTSTM WND GST 7225 W Roberts, IDNOAA ARL FRD MESONET - ROVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2022-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2022-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3043 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WUUS55 KPIH 022239
SVRPIH
IDC011-013-023-051-022315-
/O.NEW.KPIH.SV.W.0013.220702T2239Z-220702T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
439 PM MDT Sat Jul 2 2022

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  East central Blaine County in central Idaho...
  Southwestern Jefferson County in southeastern Idaho...
  Southeastern Butte County in southeastern Idaho...
  Northwestern Bingham County in southeastern Idaho...

* Until 515 PM MDT.

* At 438 PM MDT, severe thunderstorms were located along a line
  extending from 10 miles northwest of Southeast Inl to Central Inl
  to 14 miles southeast of Craters Of The Moon, moving northeast at
  25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Central Inl, Southeast Inl, Southwest Inl and Big Southern Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4384 11243 4358 11260 4332 11303 4325 11336
      4328 11356 4349 11310 4369 11298
TIME...MOT...LOC 2238Z 243DEG 22KT 4367 11283 4351 11294 4330 11329 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

EC
1 follow-up statement
537 
WWUS55 KPIH 022302
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
502 PM MDT Sat Jul 2 2022

IDC011-013-023-051-022315-
/O.CON.KPIH.SV.W.0013.000000T0000Z-220702T2315Z/
Blaine ID-Jefferson ID-Butte ID-Bingham ID-
502 PM MDT Sat Jul 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EAST CENTRAL BLAINE...SOUTHWESTERN JEFFERSON...SOUTHEASTERN BUTTE
AND NORTHWESTERN BINGHAM COUNTIES...

At 501 PM MDT, severe thunderstorms were located along a line
extending from 9 miles south of Northwest Inl to 6 miles west of
Southeast Inl to 11 miles southwest of Southwest Inl, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Central Inl, Southeast Inl, Southwest Inl and Big Southern Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms may occur without rain or lightning. 
Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4384 11243 4358 11260 4332 11303 4325 11336
      4328 11356 4349 11310 4369 11298
TIME...MOT...LOC 2301Z 243DEG 22KT 4373 11268 4357 11279 4336 11314 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

EC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:19 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 2, 2:19 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
219 PM MDT Sat Jul 2 2022

.SHORT TERM...Tonight through Monday night. Isolated showers and
thunderstorms from earlier today have shifted into Wyoming,
leaving behind plenty of sunshine and opportunity for fresh
afternoon convective development. Satellite and radar imagery
shows weak showers have developed across portions of the central
mountains and along the Idaho/Nevada border south of the Magic
Valley. Both of these regions should be helped by weak upper jet
shifting east into Idaho later this evening. Best instability
should be through the Snake Plain and southern highlands. Isolated
strong storms are expected with strong DCAPE indicating potential
for 50mph gusts. PW approaching 1.0" this afternoon shows
additional potential through the evening for locally heavy
downpours. Thunderstorm progression takes focus into northeast
highlands/Island Park area this evening. NAM and high-res models
continue to advertise continued light convection overnight mainly
over the central mountains, though recent runs have begun
spreading coverage across the rest of the forecast area. Frontal
passage overnight/early Sunday expected to limit the precipitation
to central mountains and northern zones Sunday. Winds tick upwards
but look to remain below headline thresholds, including for
American Falls Reservoir. Temperatures dip a couple degrees, but
remain at or above normal. For Monday the 4th, southwest flow
remains in place but most of the precipitation threat remains
isolated to the north through the afternoon and evening. Afternoon
and early evening winds are expected to be breezy once again, but
dropping off after sunset. DMH

.LONG TERM...Tuesday through next Saturday.
As the PNW upper low continues to work northward into Canada,
ridging over the Central U.S. will gradually build back in
throughout the extended. Expect predominately dry conditions Tuesday
through the end of the long-term, with only slight potential for
showers and thunderstorms to make it over the ridge across the
Central Mountains and along the Montana border Tuesday and Wednesday
afternoons. Temperatures will steadily climb and remain above normal
through much of the extended, with many locations reaching the upper
90s or higher by Friday.  We could experience low-moderate heat risk
Friday and Saturday across the Snake Plane region for those who are
heat sensitive or will be exposed/active for an extended period of
time.  Winds will be breezy most afternoons and evenings, with
widespread speeds of 20-30 mph likely.  Have nudged up forecast
winds to more closely resemble NBM v4.1 predictions. Cropp

&&

.AVIATION...
Scattered showers and thunderstorms will persist across the region
through late tonight, with the potential for all sites to be
impacted.  Forecasting VFR conditions throughout the period, however
there is potential for reductions in CIGS and VIS associated with
stronger thunderstorms.  Clouds will scatter overnight and skies
will be clear across much of the region through the morning, with
high-level clouds filtering back in tomorrow afternoon.  Winds will
be breezy, with gusts peaking around 25 kts later today. Cropp

&&

.FIRE WEATHER...A mix of wet and dry thunderstorms are expected
through this evening, decreasing in coverage after sunset. Gusty
and erratic winds in excess of 40 mph will be possible along with
small hail and locally heavy rainfall under the stronger storms.
Showers are expected to redevelop overnight associated with a weak
cold front shifting through East Idaho. Most of this precipitation
should be confined to the central mountains. By Sunday afternoon,
expect most of the precipitation to be limited to northern areas
mainly the Salmon and Challis and Targhee NFs. Breezy winds are
expected along with a small dip in afternoon temperatures. Similar
conditions are expected Monday the 4th, with light precipitation
remaining confined to areas along and north of the Montana border.
A ridge of high pressure returns beginning Tuesday with daytime
highs reaching well into the 90s by the weekend and predominantly
dry conditions most areas. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jul 2, 3:55 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Pocatello ID
355 PM MDT Sat Jul 2 2022

IDZ052-053-066-067-022245-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Beaverhead/Lemhi Highlands ID-
355 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southwestern
Fremont, northwestern Jefferson and south central Clark Counties
through 445 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm over
Monteview, or 10 miles northwest of Terreton, moving northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dubois, Hamer, Spencer, Monteview, Small and southern Saint Anthony
Sand Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4389 11260 4404 11270 4443 11211 4394 11190
TIME...MOT...LOC 2155Z 237DEG 29KT 4397 11252

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Valle
Local storm report, Jul 2, 4:01 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
401 PM MDT SAT JUL 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     MONTEVIEW               43.93N 112.53W
07/02/2022  M59 MPH          JEFFERSON          ID   AWOS

            ARL-FRD MESOENT. CONTINUED WITH 54MPH GUST AT 350PM

&&

VERNON.PRESTON
Local storm report, Jul 2, 4:12 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
412 PM MDT SAT JUL 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     MONTEVIEW               43.93N 112.53W
07/02/2022  M60 MPH          JEFFERSON          ID   MESONET

            NOAA ARL FRD MESONET

&&

VERNON.PRESTON
Special weather statement, Jul 2, 4:15 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pocatello ID
415 PM MDT Sat Jul 2 2022

IDZ051-054-055-022245-
Eastern Magic Valley ID-Shoshone/Lava Beds ID-
Lower Snake River Plain ID-
415 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southeastern Blaine,
northwestern Power, north central Cassia, western Bingham and
southeastern Minidoka Counties through 445 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Walcott, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Walcott and Pilar Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4259 11326 4266 11348 4314 11327 4304 11293
TIME...MOT...LOC 2215Z 202DEG 40KT 4270 11333

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EC
Local storm report, Jul 2, 4:24 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
424 PM MDT SAT JUL 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     RICHFIELD               43.05N 114.15W
07/02/2022  M49 MPH          LINCOLN            ID   MESONET

            NOAA ARL FRD MESONET

&&

VERNON.PRESTON
Local storm report, Jul 2, 4:33 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
433 PM MDT SAT JUL 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     20 SW ATOMIC CITY       43.24N 113.09W
07/02/2022  M53 MPH          BLAINE             ID   MESONET

            NOAA ARL FRD COXS WELL MESONET

&&

VERNON.PRESTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:48 AM MDTSpecial Weather StatementPIHBonneville27 min
Jul 2, 10:02 AM MDTSpecial Weather StatementPIHBingham28 min
Jul 2, 2:35 PM MDTSpecial Weather StatementPIHMinidoka25 min
Jul 2, 2:58 PM MDTSpecial Weather StatementPIHMinidoka32 min
Jul 2, 3:03 PM MDTSpecial Weather StatementPIHMinidoka27 min
Jul 2, 3:27 PM MDTSpecial Weather StatementPIHPower33 min
Jul 2, 3:55 PM MDTSpecial Weather StatementPIHClark50 min
Jul 2, 3:58 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson32 min
Jul 2, 4:00 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Bonneville, Butte, Power30 min
Jul 2, 4:15 PM MDTSpecial Weather StatementPIHPower30 min
Jul 2, 4:27 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Bonneville, Butte, Power33 min
Jul 2, 4:54 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Butte, Jefferson, Madison36 min
Jul 2, 5:07 PM MDTSevere Thunderstorm WarningPIHBingham, Butte, Jefferson23 min
Jul 2, 5:17 PM MDTSpecial Weather StatementPIHBingham28 min
Jul 2, 5:29 PM MDTSevere Thunderstorm Warning Considerable damage threatPIHBingham, Bonneville, Butte, Clark, Custer, Fremont and 2 more46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.